Letters to the Editor

CASE REPORT

Sildenafil-Simvastatin Interaction: Possible Cause of Rhabdomyolysis?



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2001 Feb 15;63(4):636-637.

to the editor: I would like to report a case in which the concomitant use of sildenafil (Viagra) and simvastatin (Zocor) might have caused rhabdomyolysis. A 76-year-old man with a history of hypertension and hypercholesterolemia presented to the office with a complaint of erectile dysfunction. At that time, his medications included atenolol (Tenormin), 50 mg daily, and simvastatin, 10 mg daily (for at least three years' duration). Findings of his previous physical examination were within normal limits, including a metabolic panel and complete blood cell count that revealed no identifiable contraindications to sildenafil.1

The patient was prescribed sildenafil (50-mg tablets) to take two hours prior to sexual activity. Approximately 12 days after the patient began the trial of sildenafil, he presented to the clinic with a three-day history of unexplained, severe muscle aches (particularly in the lower extremities). The symptoms occurred eight to 10 hours after his use of sildenafil and resolved over the following three days.

Further questioning revealed no symptoms of viral illness or other identifiable causes of myalgias. He denied unusual or abnormal physical activity, trauma, burns, recent intramuscular injections or symptoms of coronary artery disease. He was completely asymptomatic at the time of his visit, and his physical examination did not reveal muscle tenderness or swelling.

Laboratory results showed a mild elevation of creatine phosphokinase (CPK) level of 406 IU per L. Transaminase levels, complete blood cell count, erythrocyte sedimentation rate and urinalysis were all within normal limits; however, there was a mild elevation of blood urea nitrogen (BUN) and an increase in creatinine and potassium levels from his baseline readings. Simvastatin was immediately discontinued. The patient had discontinued sildenafil after his single dose. He has been closely monitored and has done well since.

A review of the literature revealed no previous reports of drug interaction between simvastatin and sildenafil. Also, 3-hydroxy-3-methyl-glytaryl-coenzyme A (HMG-CoA) reductase inhibitors are not currently listed as a contraindication to the use of sildenafil.2,3 However, pharmacologic data support the potential for drug interactions because both drugs are highly protein-bound and are metabolized by the liver via the cytochrome P450, 3A-4 pathway. It is possible that this competition causes a rise in the simvastatin level, increasing the risk for rhabdomyolysis.

I do not propose a cause and effect relationship but merely report an association with a possible biochemical explanation. Hopefully, further investigation will clarify this issue and provide information about the effect of these drugs on patients.

REFERENCES

1.Cheitlin MD, Hutter AM Jr, Brindis RG, Ganz P, Kaul S, Russell RO Jr, et al. ACC/AHA expert consensus document. Use of sildenafil (Viagra) in patients with cardiovascular disease. American College of Cardiology/American Heart Association. J Am Coll Cardiol. 1999;33:273–82.

2.Licht MR. Use of sildenafil (Viagra) in the treatment of erectile dysfunction. Compr Ther. 1999;25:90–4.

3.Goldstein I, Lue TF, Padma-Nathan H, Rosen RC, Steers WD, Wicker PA. Oral sildenafil in the treatment of erectile dysfunction. Sildenafil Study Group. N Engl J Med. 1998;338:1397–404.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article